Illinois, 2023

Hail and Damaging Wind in Illinois, May 7, 2023

May 7, 2023 · NWS LSX · 11 events in 4 counties and zones

As an MCV moved through southeastern MO, it combined with an old outflow boundary. They were the focusing mechanism for storm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As an MCV moved through southeastern MO, it combined with an old outflow boundary. They were the focusing mechanism for storm development. Severe storms developed over portions of southwestern, south central and west central Illinois. There were a number of reports of very large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 7, 11:44 AM CST, 26 minutes earlier.

Area forecast discussion, May 7, 11:44 AM CST, 26 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1244 PM CDT Sun May 7 2023

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 320 AM CDT Sun May 7 2023

(Today)

Overnight convection has largely stayed north and east of the CWA
through 0700 UTC. A veering low-level jet may help turn clusters of
storms a bit more southward, in part due to upstream development.
That means areas east of the Mississippi River have a chance of
seeing some (weak) thunderstorms in the 10-14Z time frame. A period
of dry weather is forecast for the remainder of the morning into the
very early afternoon.

Attention then turns upstream to a MCV already beginning to show
itself along the Red River. Nearly all deterministic guidance and
CAMs show this helping to initiate convection this afternoon. There
are some differences in timing/track of the MCV and subsequent
convective evolution, but the most likely scenario is for storms to
be focused in parts of southeast Missouri and southwest Illinois
from the mid afternoon hours into the early evening. Marginally
severe hail would be the main threat in any brief supercells or
multicellular clusters.

(Tonight - Monday)

Another (brief) lull in activity is forecast then through the late
evening/early overnight hours. A shortwave trough combined with an
increasing low-level jet is forecast to develop convection by late
evening over the mid-Missouri Valley. These storms may initially be
supercells but are expected to grow upscale into an MCS after
midnight tonight. With the low-level jet veering strongly late
tonight into early Monday morning, the expectation is for a line of
storms to move through much of the bi-state area from
north/northwest to south/southeast. Weakening is likely after
0900/1000 UTC or so, as instability wanes nocturnally and outflow
tends to outrun the storms a bit. Damaging winds are the main threat
with this activity, particularly in parts of northeast Missouri. The
orientation of the 0-3km shear vector is likely going to be nearly
parallel to the line. Given this and tendency of most of the line to
become more outflow dominant, the chances of QLCS tornadoes appears
very low at this time.

Another potential threat would be for locally heavy
rainfall/isolated flash flooding. Given the low-level jet veering
more to the west, training may occur on the western flank of the
line of storms (best potential in central/east central Missouri).
Overnight HREF localized probability-matched mean shows this
potential well, with spots of 2-3+" of rain possible. However, given
the very dry antecedent conditions, you would need to see these
amounts over a 2-3 hour period in any given location to potentially
cause flash flooding.

Convective evolution as we head into Monday becomes more uncertain,
and will depend on the exact evolution of the line of storms Monday
morning. The most likely scenario is for decaying convection to move
south of the are by late Monday morning, with its outflow serving as
the effective frontal boundary. The exact position of this effective
outflow/frontal boundary is of course uncertain this far out, but
current indications are for it to be in parts of southeast
Missouri/southwest Illinois if not a bit further to the south. The
synoptic cold front is likely to move through about 6-9 hours later,
but how much air mass recovery takes place is highly questionable.
Typically, a well-defined MCS has significant ramifications on the
next round of convective initiation, with the focus often shifting
further south than originally anticipated. We are thinking that may
happen again with respect to the focus for possible strong/severe
convection Monday afternoon/evening, with the best chances in
southeast Missouri and southwest Illinois. While the degree of
destabilization is a big question mark, deep-layer shear is likely
to be strong (>40 knots) given a midlevel shortwave trough and
associated speed maximum moving just to our north. The orientation
of the shear vector (westerly) is however nearly parallel to the
synoptic cold front, so any supercell structures should be brief in
nature with multicellular clusters favored thereafter. Large hail
would be the primary threat in any supercells that do form, with
damaging winds in any line segments.

Regarding temperatures, above-normal readings will continue through
Monday. Did cool highs on Monday by 2-4 degrees over most locations
due to the expectation of the MCS moving through Monday morning. As
alluded to above, a legitimate MCS tends to modify the environment
behind it, with temperatures struggling to recover (even with
partial clearing). Highs are likely to range from the upper 70s
(northeast Missouri and west-central Illinois) to the mid 80s (parts
of central/southeast Missouri). Confidence in these highs is medium,
with some wiggle room on both the high and low side depending on the
precise timing of the MCS late tonight into early Monday and how
fast the debris clouds can thin/clear behind the complex.

Gosselin

.LONG TERM...  (Monday Night through Saturday)
Issued at 320 AM CDT Sun May 7 2023

Behind the synoptic cold front, look for slightly cooler
temperatures (though still slightly above normal day/night) and
mostly dry weather.

Ensemble guidance and WPC 500-hPa height clusters show a slow-moving
closed low moving into the northern Plains mid/late week. Broad
southwest flow aloft over our area should lead to temperatures
warming back to well-above normal thresholds and a return of chances
for showers and thunderstorms.

Gosselin
&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1243 PM CDT Sun May 7 2023

A lot to deal with over the forecast period. CU field developing
across the region, especially over the St. Louis metro area. This
is between an MCV approaching from the south southwest and old
out flow boundary from this morning's activity slowly sliding to
the south and west along the Mississippi River. Some showers and
storms are beginning to develop over southeastern MO, so added
vicinity thunderstorm for all St. Louis metro TAF sites through
00z Monday. Otherwise, still expecting an MCS will develop over
NE/IA/NW MO and slide southeast then south across the forecast
area after 07z Monday, ceilings will lower to MVFR with onset of
precipitation. Activity should taper off at KUIN by 14z Monday,
while rest of TAF sites could see lingering activity through the
rest of the forecast period as a cold front possibly stalls out
somewhere along and south of I-70 during the day tomorrow.

As for winds, they will remain south to southwest through the
forecast period.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 7, 2:38 AM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
338 AM CDT Sun May 7 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today...primarily across eastern
Missouri and western/central Illinois. A few of the storms today
could produce large hail and isolated wind gusts to 60 mph.

Another round of thunderstorms is likely after midnight tonight.
The primary threat from these storms will be wind gusts of 60-70 mph
across parts of northeast into central Missouri. Large hail is also
possible less likely. The threat for damaging winds and large hail is
lower, but still possible across the remainder of the area late
tonight as the storms move southeast.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible again on Monday,
primarily during the afternoon along and south of the I-70 corridor.
Large hail and damaging winds are the primary threats. A few
tornadoes are also possible, though less likely.

There is a chance for thunderstorms again for Thursday through next
Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Carney

The radar

The St Louis radar (KLSX), 103 km away, was scanning. The volume nearest the first event began at 18:09 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washington

When
May 7, 12:10 PM CST to 12:40 PM CST
Where
Washington County, Okawville to 1.02 mi NNE of Nashville
Measured
2.5 in hail
Reported by
Social Media
Coordinates
38.430, -89.550

Hail, St. Clair

When
May 7, 3:52 PM CST to 4:02 PM CST
Where
St. Clair County, 0.72 mi S of Glenview to 0.77 mi SSE of O Fallon
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.570, -89.929

A wide swath of large hail fell across O'Fallon and Shiloh.

Hail, Montgomery

When
May 7, 3:52 PM CST to 4:03 PM CST
Where
Montgomery County, 3.31 mi WNW of Wenonah to 2.13 mi WNW of Wenonah
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.348, -89.337

Hail, St. Clair

When
May 7, 3:56 PM CST
Where
St. Clair County, 1.21 mi SE of New Athens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.307, -89.855

Thunderstorm Wind, St. Clair

When
May 7, 4:00 PM CST
Where
St. Clair County, Shiloh
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.550, -89.900

Thunderstorm winds blew down several power lines and damaged a bank sign due to wind-driven large hail.

Hail, St. Clair

When
May 7, 4:53 PM CST
Where
St. Clair County, 1.53 mi ENE of Freeburg
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.437, -89.873

Hail, St. Clair

When
May 7, 5:00 PM CST to 5:05 PM CST
Where
St. Clair County, 2.6 mi NW of Woodland Grange to 2.45 mi S of Mascoutah
Measured
1.75 in hail
Reported by
Public
Coordinates
38.453, -89.818

Hail up to golfball size fell between Freeburg and Mascoutah. There were reports of some minor vehicle damage and roof damage.

Hail, Montgomery

When
May 7, 5:05 PM CST
Where
Montgomery County, 2 mi SSE of Butler
Measured
1 in hail
Reported by
Public
Coordinates
39.172, -89.520

Hail, Montgomery

When
May 7, 5:12 PM CST to 5:18 PM CST
Where
Montgomery County, 0.7 mi W of Taylor Spgs to 0.64 mi NW of Hillsboro
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.132, -89.493

Hail, Montgomery

When
May 7, 5:43 PM CST to 5:45 PM CST
Where
Montgomery County, 0.96 mi SSE of Waggoner to Raymond
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.367, -89.644

Hail, Brown

When
May 7, 6:25 PM CST
Where
Brown County, 3.17 mi NE of Hersman
Measured
1.75 in hail
Reported by
Public
Coordinates
39.987, -90.694

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103356, 1103359, 1103360, 1103361, 1103362, 1103363, 1103357, 1103364, 1103365, 1103366, 1103367.